North Carolina, 2020

Damaging Winds in North Carolina, September 29, 2020

September 29, 2020 · NWS RAH · 11 events in 3 counties and zones

A line of strong to severe thunderstorms along a cold front moved across central North Carolina during the late afternoon into the early evening. This resulted in several reports of wind damage across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A line of strong to severe thunderstorms along a cold front moved across central North Carolina during the late afternoon into the early evening. This resulted in several reports of wind damage across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 29, 3:05 PM EST, 15 minutes earlier.

Area forecast discussion, Sep 29, 3:05 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
405 PM EDT Tue Sep 29 2020

.SYNOPSIS...
A cold front will move across central NC tonight and then off the
Carolina coast Wednesday morning. High pressure will build into the
area on Wednesday. A cold front will move across the area on
Thursday and Thursday night with chilly high pressure building into
the region on Friday into the weekend.
&&

.NEAR TERM /TODAY AND TONIGHT/...
As of 320 PM Tuesday...

Latest surface analysis shows the cold front has pushed into the
Foothills and is entering the western Piedmont with a west to
northwest wind at Mount Airy, Statesville, and Charlotte. A
southerly low level flow is noted east of the front across central
and eastern NC. Visible satellite imagery shows a decent amount of
sunshine mixing in the with strato-cumulus across the eastern
Piedmont and Coastal Plain. Latest meso-analysis shows a weakly
unstable airmass with MLCAPE values of around 600 to 1300 J/Kg
across central NC with dew points in the the upper 60s to lower 70s.
Mid-level lapse rates are rather anemic and range between 5.5 and 6
deg/Km. Precipitable water values continue to increase from the
south and range between 1.5 to 2.0 inches and should further
increase this evening.

As the vigorous upper trough axis approaches and becomes neutrally
tilted, a belt of 75+ kts winds at 500 hPa will approach and then
move across western and central NC late this afternoon and evening
pushing the surface front eastward. A weak and broad surface wave
will develop along the front in response to the upper disturbance
and lift north across the western Piedmont late this afternoon and
evening. A band of showers and thunderstorms just ahead of the cold
front will move east this evening with individual cells along the
front racing northeast. Given the weakly unstable air mass, strong
mid and upper level flow, and notable forcing for ascent, some
strong to severe thunderstorms are possible. The primary threat will
be damaging winds. With the upper flow parallel to the front and
potential for some cells to repetitively hit the same locations,
localized flooding is possible. Given the potential for a stronger
storm to sustain its updraft and capture the shear aloft and some
slightly backed surface flow, an isolated tornado is possible. The
greatest severe weather threat will be from 4 to 7pm in the Triad, 6
to 10pm in the Triangle and Fayetteville area and 8 to 11pm in
Goldsboro and Rocky Mount.

A trailing band of showers behind the front will push east as the
upper trough axis moves into central NC by Wednesday morning. Mainly
dry conditions should arrive in the Triad by around midnight and the
Coastal Plain before daybreak. Lows will range in the lower 50s in
the Triad to the lower 60s across the southeast. -Blaes

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 335 PM Tuesday...

The cold front will reach the coast by daybreak Wednesday and then
move further offshore during the day. Weak high pressure centered
across the northern Gulf of Mexico will extend into the Carolinas.
While the initial elongated short wave trough will move across
central NC on Wednesday morning, broad eastern U.S. troughing will
persist through Wednesday night with a couple of weak disturbances
moving across the region. Generally fair weather is expected with
some lingering low level moisture and clouds across the Piedmont and
Coastal Plain during the morning along with a few periods of some
high clouds. Highs will range in the upper 60s to low 70s and lows
in the low to mid 50s. -Blaes &&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 405 PM Tuesday...

A short wave trough extending from the Upper Great Lakes
southwestward into the Central Plains on Thursday will slightly
amplify south and easterly as it moves over our region on Friday.
The short wave trough will then exit the region to the northeast
Friday/Friday night. Saturday a dry short wave will move quickly
along the long wave trough axis across Central NC. After the trough
moves over the region, south-southwesterly flow aloft will develop.
Sunday night a shortwave will move across the area with a zonal flow
in its wake through the rest of the forecast period.

At the surface, high pressure over the Northern Plains Thursday
morning will quickly move southeast near the Lower Mississippi
Valley and then follows a cold front over central NC Thursday night.
This front could produce some precipitation across the NW Piedmont,
with high confidence that other areas will remain dry. As the cold
front moves off shore by early Friday afternoon, high temperatures
will remain around 10 degrees below normal and remain below normal
for the rest of the forecast period. Friday night/Saturday morning
winds will be northerly bringing in cool and dry air and this will
be the coldest temperatures of the forecast period (lows will be in
the mid to upper 40s).

Sunday afternoon into Monday evening there is a slight possibility
of precipitation across most of the region as a coastal low slowly
moves up the coast from Florida and a upper level short wave moves
across NC. While most recent runs (29/12z) of the GFS and ECMWF both
have precipitation developing over the area, only the ECMWF model
deepens the coastal low offshore to create a greater area of
precipitation over NC. After the low exits the region,Tuesday is
expected to be dry.

&&

.AVIATION /18Z MONDAY THROUGH SUNDAY/...
As of 240 PM Monday...

24 hour TAF period: A mix of VFR and MVFR conditions with
restrictions in areas of strato-cumulus early this afternoon will
give way to a period of widespread adverse aviation conditions as a
band of showers and thunderstorms sweeps east across central NC late
this afternoon and through the evening hours. A period of heavy
rain, reduced VSBYS and CIGS along with locally gusty winds can be
expected with the band of convection. The most hazardous conditions
are expected at KINT and KGSO from 20 to 23Z, KRDU and KFAY between
22 and 02Z and KRWI from 00 to 03Z. A period of light to moderate
rain is expected to continue for a few hours behind the front before
conditions become VFR from west to east late tonight. Some shallow
stratus may linger into the daybreak hours on Wednesday before VFR
conditions and west to northwest winds at around 10 kts arrive for
the late morning and afternoon.

Looking ahead: A period of predominately dry and fair weather is
expected for late Wednesday through the weekend. A dry cold front
will move across the area Thursday and Thursday night, otherwise
high pressure will extend across the region.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
.none...

&&

SYNOPSIS...Blaes
NEAR TERM...Blaes
SHORT TERM...Blaes
LONG TERM...CC/JJT
AVIATION...Blaes
Hazardous weather outlook, Sep 29, 12:04 PM EST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
104 PM EDT Tue Sep 29 2020

NCZ007>011-021>028-038>043-073>078-083>086-088-089-301715-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
104 PM EDT Tue Sep 29 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

A band of showers and thunderstorms will pose a risk of strong to
locally damaging wind gusts, localized flooding and an isolated
tornado late this afternoon and evening. The greatest severe weather
threat will be from 4 to 7pm in the Triad, 6 to 10pm in the Triangle
and Fayetteville area and 8 to 11pm in Goldsboro and Rocky Mount.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Sep 29, 2:20 PM EST, 1 hour before
Special Weather Statement
National Weather Service Raleigh NC
320 PM EDT Tue Sep 29 2020

NCZ021-022-038-073-074-083-292015-
Guilford NC-Stanly NC-Anson NC-Forsyth NC-Davidson NC-Montgomery NC-
320 PM EDT Tue Sep 29 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FORSYTH...DAVIDSON...
NORTHWESTERN ANSON...WESTERN MONTGOMERY...STANLY AND NORTHWESTERN
GUILFORD COUNTIES UNTIL 415 PM EDT...

At 320 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near King to near Fairview
In Union County. Movement was northeast at 20 mph.

Wind gusts up to 40 mph will be possible with these storms.

Heavy rain and minor flooding will also be possible with these
storms.

Locations impacted include...
Winston-Salem, High Point, Lexington, Albemarle, Badin Lake,
Thomasville, Kernersville, Clemmons, Bermuda Run and Linwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3550 8030 3551 8018 3572 8033 3574 8046
      3583 8048 3584 8039 3589 8037 3601 8042
      3609 8052 3614 8044 3626 8045 3625 7999
      3592 8005 3537 8005 3526 8010 3517 8005
      3513 8007 3512 8028 3520 8028 3519 8051
TIME...MOT...LOC 1920Z 239DEG 16KT 3626 8041 3513 8048

23
Special weather statement, Sep 29, 3:01 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Raleigh NC
401 PM EDT Tue Sep 29 2020

NCZ027-028-042-043-078-089-292100-
Edgecombe NC-Nash NC-Johnston NC-Sampson NC-Wayne NC-Wilson NC-
401 PM EDT Tue Sep 29 2020

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT WAYNE...
EASTERN NASH...NORTHEASTERN SAMPSON...EDGECOMBE...WILSON AND
SOUTHEASTERN JOHNSTON COUNTIES UNTIL 500 PM EDT...

At 401 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Mount Olive, moving northeast at 25 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Rocky Mount, Goldsboro, Tarboro, Nashville, Wilson, Mount Olive, Elm
City, Fremont, Dortches and Walnut Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3575 7754 3557 7782 3543 7783 3538 7780
      3534 7782 3525 7783 3515 7789 3517 7793
      3516 7797 3519 7802 3518 7807 3518 7817
      3514 7816 3520 7837 3614 7788 3596 7741
TIME...MOT...LOC 2001Z 203DEG 20KT 3524 7815

23
Special weather statement, Sep 29, 3:20 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
420 PM EDT Tue Sep 29 2020

NCZ022-038-039-073-074-083-084-292115-
Guilford NC-Stanly NC-Anson NC-Richmond NC-Randolph NC-Davidson NC-
Montgomery NC-
420 PM EDT Tue Sep 29 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
DAVIDSON...ANSON...MONTGOMERY...WESTERN RICHMOND...RANDOLPH...EASTERN
STANLY AND GUILFORD COUNTIES UNTIL 515 PM EDT...

At 418 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Ellisboro to 6 miles
east of Badin Lake to near Sturdivants. Movement was east at 25 mph.

Wind gusts up to 40 mph will be possible with these storms.

Heavy rain and minor flooding will also be possible with these
storms.

Locations impacted include...
Greensboro, High Point, Asheboro, Albemarle, Wadesboro, Randleman,
Troy, Badin Lake, North Carolina Zoo and Thomasville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3626 8000 3624 7953 3604 7954 3551 7968
      3551 7977 3535 7972 3481 7987 3481 8032
TIME...MOT...LOC 2018Z 264DEG 22KT 3632 7993 3545 8000 3487 8024

23

The radar

The Raleigh/Durham radar (KRAX), 126 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
September 29, 3:20 PM EST
Where
Randolph County, 1.23 mi SSW of Dogwood Acres
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.735, -79.882

One tree was reported down in the intersection of Smyrna Grove Drive and Back Creek Road.

Thunderstorm Wind, Randolph

When
September 29, 3:35 PM EST
Where
Randolph County, 1.32 mi WNW of Fullers to 1.27 mi NW of Fullers
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.840, -80.020

One tree was reported down near the intersection of Kennedy Road and Finch Farm Road.

Thunderstorm Wind, Randolph

When
September 29, 3:40 PM EST
Where
Randolph County, 2.8 mi SW of Jacksons Creek
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.692, -80.036

One tree was reported down at the intersection of Jackson Creek Road and Tip Top Road.

Thunderstorm Wind, Guilford

When
September 29, 4:04 PM EST
Where
Guilford County, 1.33 mi SW of Greensboro May Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
35.986, -79.696

One tree was reported down on a car at the intersection of Southeast School Road and Brookmont Court.

Thunderstorm Wind, Randolph

When
September 29, 4:04 PM EST
Where
Randolph County, 1.32 mi ENE of Auman Corner
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.560, -79.830

One tree was reported down near New Hope Church Road.

Thunderstorm Wind, Randolph

When
September 29, 4:04 PM EST
Where
Randolph County, Ulah
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
35.630, -79.830

Trees were reported down in the road and on telephone lines near Pisgah Covered Bridge Road.

Thunderstorm Wind, Randolph

When
September 29, 4:08 PM EST
Where
Randolph County, 0.89 mi SE of Asheboro South
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.710, -79.810

One tree was reported down near North Cox Street.

Thunderstorm Wind, Guilford

When
September 29, 4:15 PM EST
Where
Guilford County, 2.88 mi ESE of Greensboro May Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.990, -79.630

One tree was reported down near Scythe Road.

Thunderstorm Wind, Randolph

When
September 29, 4:20 PM EST
Where
Randolph County, 4.49 mi W of Coleridge
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.650, -79.710

A large tree was reported down near the intersection of Old Cox Road and Highway 42.

Thunderstorm Wind, Sampson

When
September 29, 7:50 PM EST
Where
Sampson County, 2.15 mi SSW of Clinton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.970, -78.340

One tree was reported down near Boykin Bridge Road.

Thunderstorm Wind, Sampson

When
September 29, 8:03 PM EST
Where
Sampson County, 1.48 mi SSE of Turkey
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.960, -78.191

One tree was reported down on Needmore Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922245, 922246, 922247, 922248, 922249, 922250, 922251, 922252, 922253, 922254, 922255.